Monday, 24 October 2016

Avastin Decision - When to Stop?

I have been battling brain swelling for several weeks now, after accidentally hitting my head several times.  The boswellia I took helped somewhat, but not totally, so I reluctantly went on Avastin which has really been a game changer.  My fog has lifted and I am once again steady on my feet.

In reading about Avastin, I can see that it can help with tumor shrinkage as well but when it is no longer effective, the tumor(s) come back with a vengeance.  I have tried to find out the 'why' of this but the closest I have come to an answer is that when if the Avastin efficiently blocks the tumor's angiogenic pathway, the tumor evolves another way to grow, one that is often better and more efficient than before.  Makes sense, which is why we subscribe to the carpet bombing paradigm promoted by Ben Williams.

And, in reading the publications in Stephen's library, I see that Avastin's anti-angiogenic properties can also possibly interfere with chemo/supplements' efficiency.  Lovely...all the more reason to get off of it as soon as possible.

I have had two infusions so far, with only two side effects:  chills at night after the first infusion only, and neuropathy in two of my toes that is still with me.  I want to be on this medicine for the very shortest time necessary, really, only until I reach a full therapeutic dose of my supplements.  I see it as just buying me time, keeping the swelling down until then.

But at what point do I stop taking it?  There's the rub.  If most of the terrible side effects, i.e., the clots, strokes, etc, occur after X-amount of months, I'll at least have statistical information to help me make my decision.  If the more terrible side effects' timing is all over the place, from the first infusion to the 20th, then my decision will be harder.

Any thoughts?

12 comments:

  1. My Dad was on Avastin for about 6 months before the tumor progressed. We then stopped abruptly and switched to Opdivo, but I think that may have been in haste as he declined significantly and ultimately passed away 2 months later. Not sure if that's helpful for you other than maybe to reconfirm what most seem to echo about the duration/effectiveness of Avastin.

    ReplyDelete
  2. I often wonder if we should have continued the Avastin anyway along with the Opdivo. Our Oncologist at the time was not our primary or a NO, and just said that the Avastin stopped working and to stop.

    ReplyDelete
  3. Very interesting, yes. Thanks for mentioning it. Anything that adds to the pool of knowledge will help me make my decision.

    ReplyDelete
  4. Avastin is an anti-angiogenic drug. By reducing the vasculature and improving the vasculature, it is aimed to slow down the tumor growth. However, the risk is that the tumor might search for new oxygen, and hence the spreading of the tumor is sometimes happening. With the (pseudo)response on MRI people usually do not notice this spreading.
    On the other hand Opdivo is an immunotherapy. If there is an antitumoral immune reactivity, the tumor might counteract this by PDL1 expression. PDL1 can bind to PD1 on immune cells and in this way the tumor blocks the immune attack by the immune cells. Opdivo blocks this PDL1 - PD1 interaction. Opdivo will not work if there are no immune cells that attack the tumor. That is why I recommend active specific immunotherapy to induce the anti-tumor immune cells of which the function you then can further modulate with Opdivo if needed.

    ReplyDelete
    Replies
    1. Which immunotherapy trial looks good to you?

      Delete
    2. SVG-
      Thanks for the explanation. Which "active specific immunotherapy" do you recommend?
      Thanks,
      Mike B.

      Delete
  5. Have you investigated acupuncture to reduce the swelling? Acupuncture is an effective remedy for inflammation. My husband started weekly sessions in March, at the same time that he began immunotherapy. He developed inflammation in June which was kept in check for four months during which he needed no steroids or Avastin. His NO credits the acupuncture for restraining the swelling that commonly results from immunotherapy.

    ReplyDelete
  6. I get acupuncture twice weekly, and also took boswellia and bosellia AKBA. I think those would have done the trick if I had not hit my head at the same time as the tumor hit the midline. Either one could have caused swelling but together, it just got out of hand. The first hit was accidental, from messing with my dog. After that, I was so unsteady, I ran into the door jamb...twice! (Poor peripheral vision on opposite side of the tumor)

    ReplyDelete
  7. Well, since no one has a good guess as to when it'd be best to stop the Avastin, let me share what my soon-to-be-ex NO said when I brought up this very question. He agreed that taking one chemo at a time was, in effect, forcing the GBM to become a leaner and meaner killing machine, but he didn't have a good idea as to when it'd be best to stop the Avastin, saying that he was facing the same issue with his own cancer!

    So I asked him, ok, when do you plan on quitting your current drug and he said, "When it stops working." So, feeling that this is how Alice must've felt in Wonderland, I pressed further, asking if this one-agent-at-a-time might not be better replaced with the carpet-bomb paradigm and he simply could not accept it. It was like asking him to consider the earth being at the center of the solar system. He simply could not go there.

    So the answer then, is that we are on our own. No one knows and some don't want to figure it out, or even see if it is able to be figured out. He has retired and I move forward, copying what the long-term survivors have done. And I will NOT be staying on Avastin until it stops working. I'll get off of it when my gut tells me to. Wish me luck.

    ReplyDelete
    Replies
    1. I certainly wish you the best of luck.

      There was a study published recently by a group including Antje Wick, Wolfgang Wick and Michael Platten from the cancer center in Heidelberg Germany. The study was called "Impact of tapering and discontinuation of bevacizumab in patients with progressive glioblastoma"

      A full PDF of the study can be found in the Brain Tumor Library: folder 1 -> Avastin/bevacizumab subfolder -> Tapering and discontinuation sub-sub-folder.

      The final conclusion as stated in the abstract was: "These data indicate that tapering and discontinuation of bevacizumab therapy for other reasons than progression is feasible without an increased risk for tumor rebound or unresponsiveness to reinitiated bevacizumab therapy."

      There was generally a period of tapering the dose, prior to complete discontinuation in these patients.

      Delete
  8. I see it. I think I had scanned it a long time ago but have downloaded it to read more thoroughly now, along with a couple of others I see that are interesting. I had a chat with another oncologist today (hemato, not neuro) and posed this same question to him. He agreed that the subject is one we need to discuss as this one or two chemo agents at a time often ends up just honing a more aggressive GBM. He did point out, though, that GBMs are one of the more intransigent tumors and that the one or two at a time idea actually works fine for "softer" tumors. Ok, fair enough.

    I'll let you know what I decide.

    ReplyDelete
  9. I stopped the Avastin after the fourth dose. Now I'm just on supplements, with CO, curcumin, artemisinin, and pycnogenol being at the top of a long list. Next MRI will be early January. Depending on the picture at that time, I will either stay the course or add in Optune, plus something toxic, no doubt. Will post the results of this little experiment when I get them.

    ReplyDelete